Case Studies In Small Animal

Cardiovascular Medicine

Home Up

Text

Case 16

Case Discussion

bulletThis dog came in with critical systemic hypertension. Humans with this condition are generally treated with intravenous administration of potent vasodilators such as nitroprusside. Since at least part of this dog's systemic hypertension could be due to volume expansion, aggressive intravenous fluid therapy and mannitol could theoretically exacerbate the systemic hypertension in this dog. However, systemic hypertension secondary to renal failure in dogs is generally not responsive to diuretic administration or salt restriction. Consequently, it appears that systemic hypertension in dogs secondary to renal failure is primarily due to constriction of systemic arterial vasculature (most likely the systemic arterioles) and not due to volume expansion. However, one must be careful when administering intravenous fluids to these patients.
bulletDrugs that dilate systemic arterioles are generally the most effective agents for treating systemic hypertension in dogs. Prazosin can be effective although it was not in this dog. Hydralazine and amlodipine are the next choices. The comments below are from when she was examined two days after her first discharge.

Comments

Two day post discharge

bulletHydralazine (7.5 mg or 1 mg/kg) was administered at 12:30 PM. Pressure was again measured at 1:30 PM. It was 105/67 with a mean of 86. Pressure was measured at 4:30 PM. It was 138/106 with a mean of 126.  The hypertension improved dramatically with administration of the hydralazine indicating that vasodilation improved the problem. However, since one of the patient's problems is chronic renal failure, hypertension is likely to be a continuing problem, requiring continuous medication for control.  The patient will be sent home with hydralazine tablets at a dose of 7.5 mg PO BID and reevaluated tomorrow morning.

Three days post discharge:

bulletBlood pressure on 7.5mg hydralazine is 147/111, with a mean of 131. This is still high, but a dramatic improvement over previous pressures. Recommend maintain Mitzie on this dose and recheck pressures in five days.

Eight days post discharge:

bulletMitzie's blood pressure today is 116/84 with a mean of 99. This pressure is a little lower than we would like, so we will decrease the hydralazine to 5mg PO BID. Recommend recheck pressures in 7-14 days.
bulletOwner feels Mitzie's neurologic signs may be improving slightly. At this time, we are suspicious neurological signs are due to an intracranial hemorrhage secondary to hypertension, although we cannot rule out neoplasia. Further diagnostics for her neurological disease would include a CSF tap and MRI; however at this time she is not a good candidate for anesthesia. Owner elects to continue to monitor her neurological signs at home.

Three weeks post discharge:

bulletShe has a hypermetric gait but does not run into walls indicating that she may have some vision. She has thick calculus on all of her teeth and she was a little snappy. Mitzie's blood pressure was 119/87 with a mean of 101. This is a good pressure for her to sustain so we will continue her hydralazine at 5 mg BID. Her phosphorus, creatinine and BUN are decreased therefore therapy for renal failure is working.
Potassium is still elevated however this will just be monitored on future panels if Mitzie continues to do well.

Four months later:

bulletMitzie developed refractory glaucoma secondary to hyphema and represented at this time for a work-up prior to enucleation. It was noted that she had an anemia and thrombocytopenia. The following is taken from the Comments section of her record.
bulletO: CBC again showed an anemia (PCV = 16), and a thrombocytopenia of 97,000. 
bulletA: It is likely that the hydralazine is the cause for the anemia and thrombocytopenia. According to Dr. Kittleson, it has been documented in human medicine that a side effect of hydralazine is blood dyscrasia. It has not yet been documented in dogs, however the reduction in the two cell lines (RBC & platelets) would support it in this case. The marrow aspirate should show the evidence of decreased destruction due to the suspected marrow suppression or demonstrate a neoplastic process. Another possible cause would be increased destruction (AIHA, drug induced destruction, or neoplasia). The Coomb's test does not rule out auto destruction. The CBC is necessary to evaluate the marrow. The anemia is greater than would be suspected for an anemia of chronic disease or due to the chronic renal failure. 
bulletP: Discontinue the hydralazine. 24 hours following the last hydralazine dose begins start amlodipine 1.25 mg (0.15mg/kg) PO SID and atenolol 12.5 mg (1.5 mg/kg) PO BID. Droncit 2 tabs PO once to treat tape worms found in the feces of Mitzie yesterday.
bulletBone marrow was interpreted as megakaryocytic hyperplasia. No evidence of marrow suppression is present. The increase in megakaryocytes with a peripheral thrombocytopenia is suggestive of a destructive process.
bulletCoombs test was negative. This does not rule out a destructive process. The most likely cause is a drug induced reaction. Other causes of destruction such as neoplasia, parasites, or DIC can not be ruled out at this time.

Last Comment:

bulletWithin two weeks, Mitzie's PCV and platelet count increased while her systemic hypertension remained controlled with the amlodipine. This clinically confirmed that her anemia and her thrombocytopenia were secondary to the hydralazine and that the amlodipine was effective. She lived for a little over a year after her initial presentation. During that time she successfully underwent anesthesia for an enucleation and developed a seizure disorder, presumably secondary to the CNS insult that occurred secondary to her systemic hypertension. She was euthanized at the end because of worsening renal failure.
bulletHydralazine can induce a systemic lupus erythematosus - like reaction in humans. One manifestation can be an anemia that is most commonly Comb's positive. The combination of a hemolytic anemia and thrombocytopenia along with elevated liver enzymes has also been described in pregnant humans with hypertension administered hydralazine. Mitzie never had elevated liver enzymes. The exact syndrome or mechanism of the abnormality that she experienced is unknown but the fact that her problem resolved when the drug was discontinued certainly implicates hydralazine.

Mark D. Kittleson, D.V.M., Ph.D. All rights reserved.